Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2017, 5:39 PM CDT for Dixon County, Nebraska; Clay County, Turner County, Yankton County, South Dakota. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 29, 2017, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Dixon County, NE, Clay County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:48 PM CDT | HAIL 1 | Yankton, SD | REPORT VIA SOCIAL MEDIA. |
| Jun 29, 5:54 PM CDT | HAIL 2 | 2 Se Yankton, SD | REPORT VIA SOCIAL MEDIA. |
| Jun 29, 5:56 PM CDT | TSTM WND GST 82 | Yankton, SD | |
| Jun 29, 6:02 PM CDT | HAIL 1 | Gayville, SD | |
| Jun 29, 6:17 PM CDT | HAIL 1.75 | 3 W Vermillion, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
555
WUUS53 KFSD 292239
SVRFSD
NEC051-SDC027-125-135-292315-
/O.NEW.KFSD.SV.W.0119.170629T2239Z-170629T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
539 PM CDT THU JUN 29 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Dixon County in northeastern Nebraska...
Western Clay County in southeastern South Dakota...
Yankton County in southeastern South Dakota...
Southeastern Turner County in southeastern South Dakota...
* Until 615 PM CDT
* At 538 PM CDT, a severe thunderstorm was located near Lewis And
Clark State Recreation Area, moving east at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Yankton around 550 PM CDT.
Mission Hill around 605 PM CDT.
Meckling and Volin around 615 PM CDT.
Other locations impacted by this severe thunderstorm include Gayville
and St. Helena Boat Dock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 9702 4276 9702 4277 9713 4280 9716
4281 9720 4284 9722 4285 9724 4285 9729
4287 9731 4286 9736 4287 9741 4285 9744
4285 9750 4316 9749 4315 9699 4273 9697
TIME...MOT...LOC 2238Z 268DEG 20KT 4289 9747
HAIL...1.75IN
WIND...70MPH
$$
MaldonadoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:28 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 29, 3:28 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 328 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Jun 29 2017 The main concern this afternoon and evening is the potential for scattered strong to severe storms through late this evening. As of 19Z, WV satellite imagery shows a shortwave over central Dakota with associated cold front just west of our forecast area, extending to central Nebraska. A secondary wave over central Nebraska is pushing a warm front north into the area, thus bringing more instability and moisture. Isolated to scattered high-based showers will continue to develop ahead of the warm front, located somewhere along Highway 20. These storms could produce small hail and brief heavy rain. The area of greatest concern is along the Missouri River Valley and northwest Iowa. Towering cumulus clouds already building along the cold front will be the spark for convection initiation, mainly after 3 pm. Steepening lapse rates of 7 to 8 C/km, and perpendicular strong bulk shear vector to 50 knots will aid in the development of organized supercells along and ahead the surface boundary. With 0-3 km bulk shear vector from 25-35 knots, and decent 0-1km EHI a tornado or two cannot be ruled out. Thunderstorms will gradually diminish from west to east in the nighttime. Some lingering showers are expected on Friday, mainly east of I-29. Partly cloudy skies will prevail on Friday with breezy northwesterly winds. Areas east of I-29 could see isolated showers and thunderstorms in the afternoon, with diurnal heating and the passage of a weak shortwave. Highs will generally be in the 70s. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Jun 29 2017 There could be a lingering shower or two across southwest Minnesota through the morning hours on Friday, but the main player will be an elevated boundary working through in the afternoon hours. With atmospheric lapse rates being near moist adiabatic and limited wind shear, expect storms to remain non-severe. High pressure will build into the region on Friday night and have erred toward cooler guidance values. Should see warming trend through the weekend with a warm front lifting toward the I-90 corridor Sunday evening. This boundary may serve as the focusing mechanism for thunderstorms across northwest Iowa Sunday evening as a series of short waves move through the area Sunday night into Monday. Storm chances are a bit more conditional on Monday as a stronger cap looks to be in place. Models suggest a fairly strong shortwave moving across the Central Plains on Tuesday, but looks to be focused well south of the forecast area. Thereafter, upper level ridge builds across the western half of the US, leading to warmer and potentially drier conditions. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu Jun 29 2017 VFR conditions will prevail through the TAF period, but low ceilings (low to mid clouds) are possible later today. Scattered showers and thunderstorms are expected this afternoon and evening; becoming numerous after 00z mostly for KFSD, and KSUX sites. Thunderstorm chances will slowly diminish from west to east in the overnight hours. In addition, strong gusty winds to 45 mph are possible with the storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...BT AVIATION...05
Hazardous weather outlook, Jun 29, 4:20 AM CDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Thu Jun 29 2017 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>068-300930- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers will spread across the area through the early afternoon, and persist into tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-300930- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Yankton-Clay SD-Union- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers are expected to develop by this afternoon and persist through tonight. A few severe storms will be possible, mainly late afternoon through this evening, with hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 29, 5:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL BRONSON 42.41N 96.21W
06/29/2017 E1.25 INCH WOODBURY IA TRAINED SPOTTER
&&Local storm report, Jun 29, 5:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL IRETON 42.98N 96.32W
06/29/2017 E1.25 INCH SIOUX IA PUBLIC
HAIL IS COVERING THE GROUND.
&&Local storm report, Jun 29, 5:26 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 4 S SCOTLAND 43.09N 97.72W
06/29/2017 M72 MPH BON HOMME SD EMERGENCY MNGR
&&Local storm report, Jun 29, 5:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL SIOUX CENTER 43.08N 96.17W
06/29/2017 E1.00 INCH SIOUX IA PUBLIC
&&Local storm report, Jun 29, 5:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 NE AVON 43.09N 97.97W
06/29/2017 E1.50 INCH BON HOMME SD PUBLIC
&&Local storm report, Jun 29, 5:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL SIOUX CENTER 43.08N 96.17W
06/29/2017 E1.00 INCH SIOUX IA TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:22 PM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 53 min |
| Jun 29, 3:48 PM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 42 min |
| Jun 29, 4:23 PM CDT | Tornado Warning | FSD | Dakota | 37 min |
| Jun 29, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 49 min |
| Jun 29, 4:47 PM CDT | Flash Flood Warning | FSD | Dakota | 3 hr |
| Jun 29, 6:03 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 27 min |
| Jun 29, 6:12 PM CDT | Tornado Warning | FSD | Dixon | 18 min |
| Jun 29, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 33 min |
| Jun 29, 3:41 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 34 min |
| Jun 29, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 28 min |
| Jun 29, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 33 min |
| Jun 29, 4:06 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 24 min |
| Jun 29, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 30 min |
| Jun 29, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 29 min |
| Jun 29, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 35 min |
| Jun 29, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 29 min |
| Jun 29, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.